Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Jacksonville, FL

June 13, 2009Alachua County, Bradford County, Union County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 13, 2009, 4:43 PM EDT for Alachua County, Bradford County, Union County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2009, 4:43 PM EDT (20:43 UTC)
Expired
Jun 13, 2009, 5:30 PM EDT
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Alachua County, FL, Bradford County, FL, Union County, FL

The radar

The Jacksonville radar (KJAX), 84 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:44 PM EDTHAIL 0.755 Wsw Sampson, FLA CONVENIENT STORE NEAR BROOKER REPORTED HAIL ESTIMATED NEAR THE SIZE OF A PENNY. THE TIME GIVEN WAS BASED ON RADAR.
Jun 13, 5:00 PM EDTHAIL 0.755 Wsw Sampson, FLA CONVENIENT STORE NEAR BROOKER REPORTED HAIL ESTIMATED NEAR THE SIZE OF A PENNY. THE TIME GIVEN WAS BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2801 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 132043
SVRJAX
FLC001-007-125-132130-
/O.NEW.KJAX.SV.W.0113.090613T2043Z-090613T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT SAT JUN 13 2009

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ALACHUA COUNTY IN NORTHERN FLORIDA
  SOUTHERN BRADFORD COUNTY IN NORTHERN FLORIDA
  SOUTHERN UNION COUNTY IN NORTHERN FLORIDA

* UNTIL 530 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WORTHINGTON SPRINGS...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  RIVER...SAMPSON AND STARKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY 

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 3002 8241 2997 8204 2969 8205 2985 8247
TIME...MOT...LOC 2043Z 288DEG 16KT 2990 8233

$$

SHASHY
1 follow-up statement
000 
WWUS52 KJAX 132124
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT SAT JUN 13 2009

FLC001-007-125-132135-
/O.EXP.KJAX.SV.W.0113.000000T0000Z-090613T2130Z/
ALACHUA FL-BRADFORD FL-UNION FL-
524 PM EDT SAT JUN 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UNION...SOUTHERN
BRADFORD AND NORTHEASTERN ALACHUA COUNTIES WILL EXPIRE AT 530 PM
EDT...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 3002 8241 2997 8204 2969 8205 2985 8247
TIME...MOT...LOC 2125Z 288DEG 16KT 2984 8213

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:10 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT SAT JUN 13 2009

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTN AND EVENING...

.SYNOPSIS...MID AND UPPER LEVEL SHORTWAVE EXTENDS FROM E SC TO THE
EXTREME NE GOMEX. AN MCS IS PRESENTLY OVER CENTRAL AL. MID CLOUDS
FROM EARLIER MCS OVER SE GA HAVE THINNED. SCATTERED SHOWERS AND
STRONG TSTMS ALREADY DEVELOPING ALONG OLD OUTFLOW IN NE FL FROM
THE JAX AREA TO NW OF KGNV. TEMPS ARE GENERALLY IN THE LOWER 90S
ACROSS THE AREA WITH A FEW MID 90S.

.SHORT TERM...CONVECTION WILL CONTINUE FIRING ACROSS NE FL THRU
THE REMAINDER OF THE AFTN AND EARLY EVENING HOURS. WITH MODIFIED
CAPE VALUES BETWEEN 4000 AND 5000 J/KG...SOME OF THESE STORMS WILL
APPROACH SEVERE LIMITS. THE MAIN THREAT WILL BE WINDS DUE TO
PRECIP LOADING FROM THE MOIST LOWER LEVELS AND POSSIBILITY OF
ADDITIONAL WIND COMPONENT AS TSTMS TAP INTO DRIER AIR ABOVE ABOUT
550MB. FREQUENT LIGHTNING WILL BE LIKELY AS WELL. HAIL THREAT IS
LOWER...BUT WITH LARGE CAPE AREA...ANY TILT OF STORMS FROM EITHER
UNDERCUTTING ATLC SEABREEZE OR INCREASING SHEAR OVER N PORTION OF
THE AREA WILL INCREASE THE THREAT.

ALTHO MCS NW OF THE AREA IS BECOMING LESS ORGANIZED...OUTFLOWS
MAY KEEP TSTMS GOING THRU THE EVENING HOURS. SOME NEG VORT
ADVECTION BETWEEN THIS FEATURE MAY LIMIT CONVECTION...SO HAVE
CAPPED POPS AROUND 40 PERCENT THRU THE EVENING.

LOWER RAIN CHANCES EXPECTED ON SUN AND MON AS HEIGHTS RISE. BEST
RAIN CHANCES WILL BE OVER THE EXTREME S ON SUN AND THE EXTREME S
AND EXTREME N ON MON. TEMPS WILL BE WARMER...WITH MAX TEMPS
SOLIDLY IN THE MID 90S.

.LONG TERM...HAVE MADE FEW CHANGES TO EXTENDED PACKAGE. FRONT N OF
THE AREA NOW PROGGED TO STALL THERE WITH TEMPS REMAINING ABOVE
NORMAL THRU THE PERIOD. RAIN CHANCES WILL BE NEAR TO SLIGHTLY
BELOW NORMAL.

&&

.AVIATION...THUNDERSTORMS MOVING THROUGH THE SOUTHERN FORECAST
AREA IMPACTING GNV THROUGH 21Z. STRONGEST STORMS JUST WEST
OF GNV MOVING LITTLE. HAVE TEMPO MVFR THERE WITH WIND VRB15G25KT DUE
TO TS BUT MAY HAVE TO AMEND WITH LOWER CIGS/VSBY AND STRONGER
WIND. REST OF TERMINALS WILL HAVE VCTS THROUGH MUCH OF THE EVE.

&&

.MARINE...MAIN CONCERN ARE STRONG TO SEVERE STORMS MOVING OFFSHORE
SOUTH OF JAX BCH AND MOVING SE NEXT COUPLE OF HOURS. MORE SCATTERED
STORMS EXPECTED TONIGHT. OTHERWISE NO OTHER MAJOR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  95  70  96 /  30  10  10  20
SSI  75  93  75  91 /  20  10  10  20
JAX  73  94  72  95 /  30  10  10  20
SGJ  73  91  74  91 /  30  10  10  20
GNV  71  95  71  96 /  30  20  10  20
OCF  72  95  72  96 /  20  20  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/PETERSON/KEEGAN
Hazardous weather outlook, Jun 13, 10:50 AM EDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 AM EDT SAT JUN 13 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1050 AM EDT SAT JUN 13 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...
...MINOR FLOODING ON THE SATILLA RIVER AT ATKINSON...

AN UPPER LEVEL DISTURBANCE AND AN OLD OUTFLOW BOUNDARY WILL CONTINUE
TO MOVE SOUTHEAST ACROSS THE AREA TODAY. SCATTERED THUNDERSTORMS...
SOME STRONG TO SEVERE...WILL DEVELOP ALONG AND AHEAD OF THESE
FEATURES. A LATE ATLANTIC COAST SEABREEZE MAY ALSO AID IN THIS
DEVELOPMENT. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS WITH THE STRONGEST STORMS ALSO CAPABLE OF PRODUCING SOME HAIL
IN ADDITION TO HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND
LIGHTNING. BEST CHANCES OF THUNDERSTORMS WILL BE GENERALLY SOUTHEAST
OF A BRUNSWICK TO LAKE CITY LINE.

ANOTHER DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST THIS
EVENING...WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE.

THE SATILLA RIVER NEAR ATKINSON IS FORECAST TO REMAIN ABOVE FLOOD
STAGE UNTIL MONDAY MORNING. PLEASE REFER TO THE LATEST FLOOD
PRODUCTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY...MAINLY
IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE TODAY IF WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/SEC

In the hours before

Local storm report, Jun 13, 4:05 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     E PALM COAST            29.57N 81.21W
06/13/2009  M67.00 MPH       FLAGLER            FL   TRAINED SPOTTER

            WIND REPORT FROM SPOTTER OF 50 MPH GUSTS TO 67 MPH.

0357 PM     FUNNEL CLOUD     PALM COAST              29.57N 81.21W
06/13/2009                   FLAGLER            FL   TRAINED SPOTTER

            TRAINED SPOTTER SAW FUNNEL CLOUD NEAR RADCLIFF LANE BUT
            DID NOT TOUCH THE GROUND.

&&

ARS
Special weather statement, Jun 13, 4:24 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT SAT JUN 13 2009

FLZ021-132115-
SUWANNEE-
424 PM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN SUWANNEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...

AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHEAST OF LURAVILLE...OR 6
MILES EAST OF MAYO...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND LURAVILLE...OBRIEN...MCALPIN AND
BRANFORD THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3018 8318 3019 8287 2994 8289 2996 8294
      3000 8297 3000 8299 3006 8304 3010 8312
      3011 8316 3010 8317 3010 8319
TIME...MOT...LOC 2025Z 277DEG 6KT 3008 8308

PETERSON
Local storm report, Jun 13, 4:25 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     TRENTON                 29.61N 82.82W
06/13/2009                   GILCHRIST          FL   LAW ENFORCEMENT

            THE LAW ENFORCEMENT REPORTED 3 TREES BLOWN DOWN IN THE
            TRENTON CITY LIMITS.

&&

PP
Local storm report, Jun 13, 4:33 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             POMONA PARK             29.50N 81.59W
06/13/2009  E0.75 INCH       PUTNAM             FL   EMERGENCY MNGR

            THE EMERGENCY MANAGER REPORTED PENNY SIZE HAIL IN POMONA
            PARK.

&&

PP
Local storm report, Jun 13, 4:38 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 WSW FLORAHOME         29.70N 81.96W
06/13/2009  M1.00 INCH       PUTNAM             FL   LAW ENFORCEMENT

&&

SL
Local storm report, Jun 13, 4:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     PALATKA                 29.65N 81.66W
06/13/2009                   PUTNAM             FL   LAW ENFORCEMENT

            1511 SOUTH PALM AVE. LARGE TREE DOWN ON RESIDENCE.

&&

SL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:40 PM EDTSpecial Weather StatementJAXDuval50 min
Jun 13, 1:59 PM EDTSpecial Marine WarningJAX2 hr
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns45 min
Jun 13, 2:38 PM EDTAreal Flood AdvisoryJAXClay, Duval, Saint Johns112 min
Jun 13, 2:40 PM EDTSpecial Weather StatementJAXGilchrist50 min
Jun 13, 2:49 PM EDTSevere Thunderstorm WarningJAXGilchrist41 min
Jun 13, 2:53 PM EDTSevere Thunderstorm WarningJAXAlachua37 min
Jun 13, 2:57 PM EDTSevere Thunderstorm WarningJAXClay, Putnam, Saint Johns48 min
Jun 13, 3:01 PM EDTSevere Thunderstorm WarningJAXClay44 min
Jun 13, 3:27 PM EDTSevere Thunderstorm WarningJAXAlachua48 min
Jun 13, 3:33 PM EDTTornado WarningJAXFlagler, Saint Johns42 min
Jun 13, 3:38 PM EDTSevere Thunderstorm WarningJAXPutnam37 min
Jun 13, 3:40 PM EDTSpecial Marine WarningJAX97 min
Jun 13, 3:40 PM EDTSpecial Weather StatementJAXGilchrist50 min
Jun 13, 3:46 PM EDTSevere Thunderstorm WarningJAXClay44 min
Jun 13, 3:52 PM EDTSpecial Weather StatementJAXSaint Johns23 min
Jun 13, 3:59 PM EDTSpecial Weather StatementJAXBradford, Union46 min
Jun 13, 4:07 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Union38 min
Jun 13, 4:11 PM EDTSevere Thunderstorm WarningJAXFlagler, Marion, Putnam49 min
Jun 13, 4:12 PM EDTSevere Thunderstorm WarningJAXAlachua, Columbia, Gilchrist, Suwannee, Union48 min
Jun 13, 4:24 PM EDTSpecial Weather StatementJAXSuwannee51 min
Jun 13, 4:25 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion, Putnam50 min
Jun 13, 4:26 PM EDTSevere Thunderstorm WarningJAXClay, Putnam49 min
Jun 13, 5:05 PM EDTTornado WarningJAXMarion25 min
Jun 13, 5:29 PM EDTSevere Thunderstorm WarningJAXMarion31 min
Jun 13, 5:52 PM EDTSpecial Weather StatementJAXDuval38 min
Jun 13, 6:21 PM EDTSpecial Weather StatementJAXMarion24 min
Jun 13, 6:57 PM EDTSevere Thunderstorm WarningJAXNassau48 min
Jun 13, 7:29 PM EDTSpecial Weather StatementJAXNassau31 min
Jun 13, 7:55 PM EDTSpecial Marine WarningJAX95 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.